Georgia, 2022

Damaging Winds in Georgia, June 2, 2022

June 2, 2022 · NWS FFC · 9 events in 4 counties and zones

A stalled frontal boundary served as a catalyst to enhance diurnally driven convection to produce scattered severe thunderstorms across northern Georgia during the afternoon of June 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stalled frontal boundary served as a catalyst to enhance diurnally driven convection to produce scattered severe thunderstorms across northern Georgia during the afternoon of June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 2:15 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 2, 2:15 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 PM EDT Thu Jun 2 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Friday Night/...

The portion of the CWA roughly along and north of I-85 remains
outlooked in a Marginal Risk for severe storms, and this risk has
already been realized this afternoon as scattered strong storms
have occurred across far north GA, along with a severe
thunderstorm. Storms have posed a damaging wind threat evidenced
by SPC mesoanalysis DCAPE of 1000+ J/kg, though radar and MRMS
data have also indicated small hail in these storms. SBCAPE of
2000-2500 J/kg is currently analyzed across the Marginal Risk area
and instability will continue to increase as insolation persists
through the rest of the afternoon. A weak cold front is slowly
advancing across the central portion of TN, but with virtually no
upper-level support, effective bulk shear is essentially non-
existent area-wide.

Coverage of showers and storms will decrease within a few hours
following sunset as instability drops off; that said, there is
always the potential for a few persistent late-night storms driven
by outflow boundary collisions from earlier convection. Isolated
showers could begin around 12z (perhaps earlier) across northwest
GA tomorrow morning thanks to a 500 mb disturbance passing over
the TN Valley and the aforementioned cold front migrating south
into north GA. Scattered showers and thunderstorms will occur
tomorrow afternoon and evening mainly south of I-85 as the front
and main moisture axis shift south. Similar to what has occurred
today, severe thunderstorms should remain isolated in nature with
damaging wind gusts and small hail the primary threats.

Martin

.LONG TERM /Saturday through Thursday/...

On Saturday morning, the cold front moving southward through
Georgia during the short term period is expected to have cleared
the forecast area to the southeast. Mid-range models continue to
trend towards better agreement with the handling of the synoptic
pattern during the weekend. While relatively "cooler" and drier
northwesterly flow will set up behind the front, surface high
pressure developing over much of the eastern CONUS will allow for
temperatures to quickly moderate to near normal values. Afternoon
highs on Saturday and Sunday are thus expected to range from the
mid 80s in north Georgia to the low 90s in central Georgia.

The latest ECMWF and GFS solutions are in agreement with the
front being positioned near the Florida panhandle on Saturday
morning and indicating that it will stall across the northern
Gulf. The movement of this front will influence the motion of the
tropical low pressure system moving northeastward across the Gulf
of Mexico on Saturday. With the front pushing well to the south of
the forecast area, the center of the low should stay well to the
south of Georgia. While some discrepancies remain with respect to
exact timing and track of the low, it is expected to pass over the
southern Florida Peninsula late Saturday before moving into the
Atlantic Ocean on Sunday. Little to no impacts from this system
are expected to the forecast area at this time. Some moisture on
the north and west side of this low could overspread the frontal
boundary and overlap southeast Georgia. This would allow for
isolated to scattered showers and thunderstorms in portions of
east-central Georgia on Saturday afternoon.

Diurnally driven convection will lead to the possibility of
isolated to scattered showers and thunderstorms on Sunday through
midweek as low-level moisture gradually returns. The highest
chances will be across the far northern tier in the afternoon
hours each day. Temperatures will also gradually warm through
midweek, with highs increasing a couple of degrees with each
afternoon. Temperatures in the upper 90s will be possible in
central Georgia on Wednesday and Thursday. Heat index values in
this area could also approach heat advisory criteria, which will
need to be monitored as we get closer in time. Guidance also
continues to indicate a weak frontal boundary will push into the
area Tuesday into Wednesday, becoming diffuse over the area later
in the week.

King

&&

.AVIATION...
18Z Update...
Isolated showers and a few thunderstorms have developed across
north and central GA. Have VCSH prevailing at all sites besides
AHN (which has VCSH starting at 20z). Have a TEMPO at ATL from
22z-01z for -TSRA. SCT Cu around 5 kft expected through the
afternoon. Mid-level and high clouds are expected overnight with
the possibility of patchy MVFR cigs around the metro Atlanta TAF
sites. For now, advertising SCT030 through early morning, giving
way to another afternoon Cu field. Winds will be W to NW through
the period between 5-10 kts.

//ATL Confidence...18Z Update...
Low to medium confidence on -TSRA at metro sites, as well as
early morning cigs. High confidence on all other elements.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  89  64  86 /  30  30  20  10
Atlanta         69  86  66  86 /  40  30   5  10
Blairsville     61  80  57  80 /  30  20   0   5
Cartersville    66  83  61  86 /  40  20   0   5
Columbus        68  90  67  89 /  30  30  20  20
Gainesville     67  85  64  84 /  30  30   5   5
Macon           67  92  65  90 /  30  30  20  20
Rome            67  85  60  87 /  40  20   0   5
Peachtree City  67  87  64  86 /  40  30  10  10
Vidalia         72  95  69  88 /  20  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Martin
LONG TERM....King
AVIATION...Martin
Hazardous weather outlook, Jun 2, 12:18 PM EST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
118 PM EDT Thu Jun 2 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
118 PM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A cold front will drop south across portions of northern Georgia
today. Scattered thunderstorms are expected along and ahead of
the frontal passage. Strong to isolated severe storms are
possible, mainly north of the Interstate 85 corridor this
afternoon and evening. The primary severe weather hazard will be
damaging wing gusts. All thunderstorms will be capable of
producing frequent lightning and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms will be possible across central and
portions of north Georgia on Friday afternoon, mainly along and
south of the I-85 corridor. A few storms could become strong to
severe, mainly along and south of a Macon to Columbus line.

Isolated to scattered thunderstorms will be possible in east-
central Georgia on Saturday afternoon, and across portions of
north and central Georgia each afternoon from Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 2, 1:32 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
232 PM EDT Thu Jun 2 2022

GAZ012-020-021900-
Gordon GA-Bartow GA-
232 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southeastern Gordon
and northeastern Bartow Counties through 300 PM EDT...

At 232 PM EDT, a strong thunderstorm was over Folsom, or 7 miles
southeast of Calhoun, moving east at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Adairsville, White, Fairmount, Sonoraville, Pine Log, Folsom and
Funkhouser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3447 8465 3446 8465 3444 8466 3435 8465
      3427 8473 3437 8494 3446 8491 3449 8466
TIME...MOT...LOC 1832Z 280DEG 17KT 3441 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 1:39 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Thu Jun 2 2022

GAZ006-008-021915-
Union GA-Fannin GA-
239 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of west central Union
and northeastern Fannin Counties through 315 PM EDT...

At 239 PM EDT, a strong thunderstorm was over Blue Ridge, moving east
at 25 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Blue Ridge, Morganton, Hemp, Mineral Bluff, Hurst, Loving and Jones
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3486 8404 3477 8409 3484 8435 3484 8438
      3491 8439 3495 8414
TIME...MOT...LOC 1839Z 273DEG 23KT 3486 8432

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 1:53 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
253 PM EDT Thu Jun 2 2022

GAZ004-005-021930-
Whitfield GA-Murray GA-
253 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Murray
and northeastern Whitfield Counties through 330 PM EDT...

At 253 PM EDT, a strong thunderstorm was near Dawnville, or 8 miles
northeast of Dalton, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Chatsworth, Eton, Crandall, Conasauga Lake, Beaverdale, Dawnville,
Sumac and Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3482 8492 3493 8492 3498 8463 3477 8464
TIME...MOT...LOC 1853Z 270DEG 15KT 3487 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 2:00 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Thu Jun 2 2022

GAZ006-007-021930-
Gilmer GA-Fannin GA-
300 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southeastern Gilmer
and southeastern Fannin Counties through 330 PM EDT...

At 259 PM EDT, a strong thunderstorm was over Pisgah, or 8 miles east
of Ellijay, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dial, Springer Mountain Shelter, Cartecay, Margret, Pisgah, Stover
Creek Shelter and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3481 8414 3480 8413 3480 8411 3473 8409
      3473 8411 3470 8412 3460 8422 3461 8441
      3477 8440 3481 8417
TIME...MOT...LOC 1859Z 270DEG 15KT 3472 8433

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 2:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
311 PM EDT Thu Jun 2 2022

GAZ008-009-021945-
Union GA-Towns GA-
311 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of western Towns and
northern Union Counties through 345 PM EDT...

At 311 PM EDT, a strong thunderstorm was near Ivy Log, or near
Blairsville, moving east at 30 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Hiawassee, Blairsville, Young Harris, Brasstown Bald, Track Rock,
Gumlog, Macedonia, Nottely Dam, Ivy Log and Alexanders Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3491 8372 3482 8379 3485 8409 3486 8413
      3487 8411 3489 8411 3491 8413 3499 8413
      3499 8377
TIME...MOT...LOC 1911Z 267DEG 24KT 3492 8404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Jun 2, 2:40 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
340 PM EDT Thu Jun 2 2022

GAZ067-022015-
Meriwether GA-
340 PM EDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of southeastern
Meriwether County through 415 PM EDT...

At 340 PM EDT, a strong thunderstorm was over Raleigh, or 9 miles
southeast of Greenville, moving east at 15 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Manchester, Woodbury, Warm Springs and Raleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3300 8453 3299 8453 3297 8452 3297 8453
      3296 8453 3295 8452 3291 8453 3291 8452
      3286 8455 3285 8456 3288 8470 3300 8470
TIME...MOT...LOC 1940Z 277DEG 12KT 3293 8461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 2, 2:45 PM EST to 2:47 PM EST
Where
Floyd County, Rome
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.250, -85.180

A tree was downed onto power lines on Pennington Ave SW.

Thunderstorm Wind, Floyd

When
June 2, 2:46 PM EST to 2:48 PM EST
Where
Floyd County, 0.57 mi E of Rosemont Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.230, -85.170

A tree was downed onto power lines on East 19th St.

Thunderstorm Wind, Floyd

When
June 2, 2:47 PM EST to 2:49 PM EST
Where
Floyd County, Fosters Mills
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.250, -85.170

A large tree limb fell onto an unoccupied vehicle on East 4th Ave.

Thunderstorm Wind, Whitfield

When
June 2, 3:45 PM EST to 3:47 PM EST
Where
Whitfield County, 2.37 mi ESE of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.720, -85.010

A tree fell across Sourwood Dr at Southcrest Dr.

Thunderstorm Wind, Whitfield

When
June 2, 3:47 PM EST to 3:49 PM EST
Where
Whitfield County, 0.89 mi NW of Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
34.660, -84.990

A tree fell across the right lane of i-75 southbound near the Carbondale Rd exit.

Thunderstorm Wind, Whitfield

When
June 2, 3:48 PM EST to 3:50 PM EST
Where
Whitfield County, 1.79 mi SW of Five Springs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.680, -84.990

A tree fell across S Dixie Rd near the intersection of Valley Point Dr SE.

Thunderstorm Wind, Whitfield

When
June 2, 3:50 PM EST to 3:52 PM EST
Where
Whitfield County, 1.49 mi NNW of Five Springs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.720, -84.980

A tree fell across Lower Dug Gap Rd SW near Suncrest Dr.

Thunderstorm Wind, Murray

When
June 2, 4:20 PM EST to 4:22 PM EST
Where
Murray County, 1.13 mi W of Fashion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.850, -84.820

A tree was downed onto a mobile home off of Norton Bridge Rd.

Thunderstorm Wind, Sumter

When
June 2, 7:20 PM EST to 7:22 PM EST
Where
Sumter County, 1.36 mi ESE of Plains
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.020, -84.380

Tree reported down blocking roadway near intersection of Bonds Trail Dr and Thrasher Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042582, 1042583, 1042584, 1042586, 1042587, 1042588, 1042589, 1042590, 1042591.